Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 258, NWS Shreveport, LA

August 7, 2012Natchitoches Parish, Red River Parish, Sabine Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 7, 2012, 5:04 PM CDT for Natchitoches Parish, Red River Parish, Sabine Parish, Louisiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2012, 5:04 PM CDT (22:04 UTC)
Expired
Aug 7, 2012, 5:45 PM CDT
In force
41 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Natchitoches Parish, LA, Red River Parish, LA, Sabine Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:21 PM CDTTSTM WND DMGNatchitoches, LASEVERAL TREES DOWN IN NATCHITOCHES
Aug 7, 5:23 PM CDTTSTM WND DMG3 Ne Natchitoches, LATREE DOWN ON PAUL JORDAN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 10.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2594 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS54 KSHV 072204
SVRSHV
LAC069-081-085-072245-
/O.NEW.KSHV.SV.W.0258.120807T2204Z-120807T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
504 PM CDT TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF NATCHITOCHES...
  SOUTHEASTERN RED RIVER PARISH IN NORTHWEST LOUISIANA...
  EAST CENTRAL SABINE PARISH IN NORTHWEST LOUISIANA...

* UNTIL 545 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAMPTI...OR 6 MILES NORTH OF NATCHITOCHES...AND MOVING SOUTH AT 10
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRAND
  ECORE...ALLEN...ST. MAURICE...ROBELINE...PROVENCAL...NATCHEZ...
  MELROSE...MARTHAVILLE...HAGEWOOD...FLORA AND BERMUDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3166 9345 3202 9327 3199 9296 3178 9295
      3176 9297 3171 9298 3170 9296 3168 9297
      3168 9295 3157 9294
TIME...MOT...LOC 2204Z 015DEG 10KT 3184 9312

$$

09
1 follow-up statement
643 
WWUS54 KSHV 072233
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
533 PM CDT TUE AUG 7 2012

LAC081-072241-
/O.CAN.KSHV.SV.W.0258.000000T0000Z-120807T2245Z/
RED RIVER LA-
533 PM CDT TUE AUG 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR RED RIVER PARISH IS
CANCELLED...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING FOR RED RIVER PARISH IS CANCELLED.

LAT...LON 3163 9330 3166 9345 3190 9331 3189 9327
      3191 9326 3190 9324 3192 9323 3188 9300
      3168 9298 3158 9302
TIME...MOT...LOC 2231Z 012DEG 12KT 3171 9322

$$

LAC069-085-072245-
/O.CON.KSHV.SV.W.0258.000000T0000Z-120807T2245Z/
SABINE LA-NATCHITOCHES LA-
533 PM CDT TUE AUG 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NATCHITOCHES AND SABINE PARISHES...

AT 529 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. WIND DAMAGE 
WAS REPORTED IN THE CITY OF NATCHITOCHES. THIS STORM IS ALSO CAPABLE 
OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR 
HAGEWOOD...OR 8 MILES WEST OF NATCHITOCHES...MOVING SOUTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARTHAVILLE...ROBELINE...PROVENCAL AND FLORA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3163 9330 3166 9345 3190 9331 3189 9327
      3191 9326 3190 9324 3192 9323 3188 9300
      3168 9298 3158 9302
TIME...MOT...LOC 2231Z 012DEG 12KT 3171 9322

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:40 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 7, 2:40 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT TUE AUG 7 2012

.DISCUSSION...
AFTERNOON THUNDERSTORMS BEGINNING TO DEVELOP ACROSS SOUTHEAST
OKLAHOMA AND SOUTHERN ARKANSAS IN AN AREA RICH IN ATMOSPHERIC
MOISTURE AND TEMPERATURES APPROACHING 100 DEGREES. MOST OF THIS
ACTIVITY SETTING UP ALONG A BOUNDARY EXTENDING FROM ALONG THE RED
RIVER TO DEQUEEN AND NORTHEAST TOWARD LITTLE ROCK. AS THESE STORMS
SHIFT SOUTH ACROSS THE REGION DURING THE PERIOD OF PEAK
HEATING THIS AFTERNOON...ISOLATED OCCURRENCES OF STRONG TO DAMAGING WINDS
GUSTS MAY BE POSSIBLE IN SOME STORMS.

A PERSISTENT WEATHER PATTERN TO CONTINUE THROUGH WEDNESDAY EVENING. THIS
PATTERN WILL BE CHARACTERIZED BY A STALLED SURFACE BOUNDARY
PROVIDING LIGHT WINDS...LOW TEMPERATURES IN THE MID 70S...AND A
CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS.

UPPER-TROUGH DIVES SOUTH EARLY THURSDAY MORNING BRINGING MORE
ORGANIZED CONVECTION ACROSS THE REGION. A COLD FRONT ASSOCIATED
WITH THE UPPER-TROUGH TO PUSH SOUTH ACROSS THE REGION ON THURSDAY
NIGHT BRINGING SLIGHTLY COOLER AND DRIER CONDITIONS ACROSS THE
REGION. WEEKEND SHOULD BE FAIRLY PLEASANT WITH HIGH TEMPERATURES
IN THE LOW TO MID 90S AND LOWS IN THE UPPER 60S TO LOWER 70S.

EXPECT A GRADUAL WARMING TREND EARLY NEXT WEEK AS THE SURFACE
HIGH SHIFTS EAST AND THE REGION COMES UNDER THE INFLUENCE OF
MAINLY ZONAL FLOW. OTHERWISE...PARTLY CLOUDY SKIES TO PREVAIL THROUGH
THE END OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
SCATTERED CONVECTION IS FOCUSING ALONG A STATIONARY FRONTAL
BOUNDARY NEAR THE I-30 CORRIDOR THIS AFTERNOON. VFR CONDITIONS
WILL BE COMMON ACROSS THE AREA...EXCEPT WHERE TSRA ACTIVITY
APPROACHES TERMINALS THIS AFTERNOON AND EVENING. MVFR/IFR
CONDITIONS WILL BE POSSIBLE IN AND AROUND THIS ACTIVITY. LIGHT AND
VARIABLE WINDS ARE EXPECTED THROUGHOUT THE PERIOD...EXCEPT FOR
GUSTY WINDS NEAR ANY THUNDERSTORM ACTIVITY. /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  97  75  96  74 /  20  20  30  30  30
MLU  73  98  73  95  72 /  20  20  30  30  30
DEQ  74  98  73  96  69 /  40  30  30  20  20
TXK  76  97  74  95  72 /  40  30  30  30  20
ELD  74  97  74  95  73 /  20  20  30  30  30
TYR  76  98  75  97  76 /  40  30  20  30  20
GGG  76  98  74  96  74 /  40  30  20  30  20
LFK  74  98  75  96  75 /  20  20  20  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/23
Hazardous weather outlook, Aug 7, 11:45 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE AUG 7 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FOUR STATE AREA DURING THE AFTERNOON AND EARLY EVENING. THE
GREATEST COVERAGE IS EXPECTED ACROSS NORTH CENTRAL LOUISIANA.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
DAMAGING WIND GUSTS CANNOT BE RULED OUT WITH ANY STRONG STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE WORK WEEK AS A SERIES OF WEAK UPPER
DISTURBANCES INTERACT WITH A STALLED FRONTAL BOUNDARY AND AN
APPROACHING COLD FRONT LATE IN THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

05

In the hours before

Special weather statement, Aug 7, 2:36 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
236 PM CDT TUE AUG 7 2012

OKZ077-072030-
MCCURTAIN-
236 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...
     PICKENS...PLUNKETVILLE...SHERWOOD...SMITHVILLE AND WATSON...

AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 18 MILES SOUTHWEST OF OCTAVIA...OR 34
MILES NORTHWEST OF DE QUEEN...MOVING SOUTH AT 10 MPH. OTHER STRONG
THUNDERSTORMS WERE INDICATED 5 MILES SOUTHEAST OF HONOBIA...ALSO
MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL
BE NEEDED.

15
Special weather statement, Aug 7, 3:16 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT TUE AUG 7 2012

LAZ012-018-072100-
BIENVILLE-NATCHITOCHES-
316 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES AND BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     FRIENDSHIP...LUCKY AND SALINE...

AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES WEST OF JONESBORO...OR 5
MILES EAST OF LUCKY...MOVING SOUTHWEST AT 10 MPH.

WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS STORM.

15
Local storm report, Aug 7, 3:23 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             BATTIEST                34.40N 94.93W
08/07/2012  E1.00 INCH       MCCURTAIN          OK   PUBLIC

            AT GROCERY STORE IN BATTIEST

&&

25
Special weather statement, Aug 7, 4:38 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
438 PM CDT TUE AUG 7 2012

TXZ096-108-109-072230-
FRANKLIN-RED RIVER-TITUS-
438 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...RED RIVER AND TITUS...

INCLUDING THE FOLLOWING LOCATIONS...
     BAGWELL...BOGATA...CLARKSVILLE AND HAGANSPORT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DEPORT...OR 13 MILES WEST OF
CLARKSVILLE...MOVING SOUTH AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Aug 7, 4:46 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
446 PM CDT TUE AUG 7 2012

LAZ011-017>019-072230-
NATCHITOCHES-RED RIVER-SABINE-WINN-
446 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE...RED RIVER AND NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI AND NATCHITOCHES...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CAMPTI...OR 10 MILES NORTH OF
NATCHITOCHES...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:30 AM CDTAreal Flood AdvisorySHVCaldwell, Grant, LaSalle, Natchitoches, Winn60 min
Aug 7, 9:00 AM CDTFlash Flood WarningSHVGrant, LaSalle, Natchitoches, Winn108 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.